Transient cholestatic hepatitis in a neonate associated with carbamazepine exposure during pregnancy and breast-feeding

Eur J Pediatr. 1990 Dec;150(2):136-8. doi: 10.1007/BF02072057.

Abstract

We report a 3-week-old boy with cholestatic hepatitis, most likely due to carbamazepine exposure during pregnancy and breastfeeding. Cholestasis resolved after cessation of nursing. Liver function test results and histological findings were compatible with a drug-induced hepatitis. Other causes were excluded. While carbamazepine-induced hepatitis is well known in children and adults, it has never been described in association with prenatal exposure and/or breast-feeding.

Publication types

  • Case Reports

MeSH terms

  • Breast Feeding*
  • Carbamazepine / adverse effects*
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / pathology
  • Epilepsy / drug therapy
  • Female
  • Humans
  • Infant, Newborn
  • Jaundice, Neonatal / chemically induced*
  • Liver / pathology
  • Male
  • Pregnancy
  • Pregnancy Complications / drug therapy
  • Prenatal Exposure Delayed Effects

Substances

  • Carbamazepine